Skip to main content
Log in

More Distinct Distances Under Local Conditions

  • Original Paper/Note
  • Published:
Combinatorica Aims and scope Submit manuscript

Abstract

We establish the following result related to Erdős’s problem on distinct distances. Let V be an n-element planar point set such that any p members of V determine at least \(\left( {\begin{array}{*{20}{c}} p \\ 2 \end{array}} \right) - p + 6\) distinct distances. Then V determines at least \(n^{\tfrac{8} {7} - o(1)}\) distinct distances, as n tends to infinity.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. F. A. Behrend: On sets of integers which contain no three terms in arithmetical progression, Proc. Nat. Acad. Sci. U. S. A. 32 (1946), 331–332.

    Article  MathSciNet  MATH  Google Scholar 

  2. P. Brass, W. Moser and J. Pach: Research Problems in Discrete Geometry, Berlin, Germany, Springer-Verlag, 2005.

    MATH  Google Scholar 

  3. A. Dumitrescu: On distinct distances among points in general position and other related problems, Period. Math. Hungar. 57 (2008), 165–176.

    Article  MathSciNet  MATH  Google Scholar 

  4. P. Erdős: On sets of distances of n points, Amer. Math. Monthly 53 (1946), 248–150.

    Article  MathSciNet  MATH  Google Scholar 

  5. P. Erdős: On some metric and combinatorial geometric problems, Discrete Math. 60 (1986), 147–153.

    Article  MathSciNet  MATH  Google Scholar 

  6. P. Erdős: Some of my recent problems in combinatorial number theory, geometry and combinatorics, in: Graph Theory, Combinatorics, Algorithms and Applications, vol. 1 (Y. Alavi et al., eds.), Wiley 1995, 335–349.

    Google Scholar 

  7. P. Erdős, Z. Füredi, J. Pach and I. Z. Ruzsa: The grid revisited, Discrete Math. 111 (1993), 189–196.

    Article  MathSciNet  MATH  Google Scholar 

  8. P. Erdős and A. Gyárfás: A variant of the classical Ramsey problem, Combinatorica 17 (1997), 459–467.

    Article  MathSciNet  MATH  Google Scholar 

  9. J. Fox, J. Pach, A. Sheffer, A. Suk and J. Zahl: A semi-algebraic version of Zarankiewicz’s problem, J. Eur. Math. Soc., to appear. Preprint arXiv:1407.5705, 2015.

    Google Scholar 

  10. L. Guth and N. Katz: On the Erdős distinct distances problem in the plane, Ann. Math. 181 (2015), 155–190.

    Article  MathSciNet  MATH  Google Scholar 

  11. P. Kővári, V. Sós and P. Turán: On a problem of Zarankiewicz, Colloq. Math. 3 (1954), 50–57.

    Article  MathSciNet  MATH  Google Scholar 

  12. K. F. Roth: On certain sets of integers, J. London Math. Soc. 28 (1953), 104–109.

    Article  MathSciNet  MATH  Google Scholar 

  13. G. Sárközy and S. Selkow: On edge colorings with at least q colors in every subset of p vertices, Electron. J. Combin. 8 (2001), no. 1.

    Google Scholar 

  14. A. Sheffer: Distinct distances: open problems and current bounds, preprint, arXiv:1406.1949, 2015.

    Google Scholar 

  15. A. Sheffer: Lower bounds for incidences with hypersurfaces, preprint, arXiv: 1511:03298, 2015.

    MATH  Google Scholar 

  16. E. Szemerédi: On sets of integers containing no k elements in arithmetic progression, Acta Arith. 27 (1975), 199–245.

    Article  MathSciNet  MATH  Google Scholar 

  17. V. Vizing: On an estimate of the chromatic class of a p-graph, Diskret. Analiz. 3 (1964), 25–30.

    MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Andrew Suk.

Additional information

Supported by a Packard Fellowship, by NSF CAREER award DMS-1352121, and by an Alfred P. Sloan Fellowship.

Research partially supported by Swiss National Science Foundation grants 200020-165977 and 200021-162884.

Supported by NSF grant DMS-1500153.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Fox, J., Pach, J. & Suk, A. More Distinct Distances Under Local Conditions. Combinatorica 38, 501–509 (2018). https://doi.org/10.1007/s00493-016-3637-x

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00493-016-3637-x

Mathematics Subject Classification (2000)

Navigation